Florida, 2021

Damaging Wind in Florida, August 15, 2021

August 15, 2021 · NWS TBW · 1 event in 1 county or zone

Afternoon storms produce strong winds downing several trees down across Pinellas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon storms produce strong winds downing several trees down across Pinellas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 15, 1:59 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 15, 1:59 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
259 PM EDT Sun Aug 15 2021

.DISCUSSION...
Fred recovered this morning and is now a tropical storm...still
moving northward over the Gulf of Mexico. Please see National
Hurricane Center forecasts for details and updates. While Fred's
track is well offshore convective bands will continue to impact the
area as they spiral north and northwest through tonight. Then on
Mon the bands begin to exit northward.

Considerable cloudiness along with gusty showers and a few
thunderstorms will continue to sweep across the area through Mon
although expect convection to diminish some overnight. Southeast
flow becoming southerly will result in a high risk of rip currents at
the beaches and minor coastal flooding in Levy and Citrus Counties
starting this evening. Highs will be on the cool side today and
Mon while lows run warm.

For Tue through Sun: Fred slides toward the Ohio Valley as deep
layer ridging off the eastern builds southwest across FL and over
much of the Gulf of Mexico. This ridging lifts up into the southeast
quarter of the nation midweek then resides there. Meanwhile the
latest forecast for Tropical Storm Grace moves her westward over
Cuba and into the southern Gulf of Mexico. See National Hurricane
Center forecasts for details and updates.

The atmosphere dries slightly however enough moisture will be in
place for diurnal convection with scattered to occasionally numerous
coverage. An initial southerly flow gradually becomes southeast and
light enough to allow sea breezes near the coast in the afternoons.
Temperatures run on the warm side of normal by a couple of degrees.

&&

.AVIATION...
15/18Z-16/18Z. BKN-OVC mid and high clouds begin to decrease late in
the period. Bands of SHRA containing ISOLD TSRA/SCT CB continue
sweeping across the aerodromes with brief MVFR/IFR PSBL mainly this
afternoon. Mostly SE and gusty winds back and diminish overnight
then increase and become SE Mon.

&&

.MARINE...
Tropical Storm Fred moves by to the west as high pressure builds
in then lifts north as Tropical Storm Grace moves by to the south
toward the end of the week. See National Hurricane Center
forecasts for details and updates on these two systems. Hazardous
conditions continue into Mon then winds and seas slowly diminish.
However Grace may increase winds and seas in the south later in
the week.

&&

.FIRE WEATHER...
A very moist airmass slowly dries some through the week but will
have enough moisture for showers and thunderstorms. There will be no
low RH concerns.

&&

.Preliminary Point Temps/PoPs...
TPA  76  88  79  92 /  20  60  30  50
FMY  75  88  78  93 /  20  70  10  60
GIF  75  88  77  93 /  20  60  20  80
SRQ  75  86  78  91 /  20  60  20  50
BKV  74  88  74  92 /  20  60  30  60
SPG  78  87  80  90 /  20  60  20  50

&&

Sea Breeze Thunderstorm Regime For Today: 7
Sea Breeze Thunderstorm Regime For Tomorrow: 7

For Additional Information On Sea Breeze Regimes go to the link below
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday morning for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Coastal Flood Advisory from 8 PM this evening to 2 PM EDT
     Tuesday for Coastal Citrus-Coastal Levy.

Gulf waters...Small Craft Advisory until 4 PM EDT Monday for Waters from
     Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory until 8 AM EDT Monday for Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM.

&&

09/RKR
Hazardous weather outlook, Aug 15, 4:56 AM EST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
556 AM EDT Sun Aug 15 2021

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-152200-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
556 AM EDT Sun Aug 15 2021

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Scattered thunderstorms are expected, mainly along the coast today.
Thunderstorms that develop will be capable of producing strong
gusty winds and isolated tornados.

...RIP CURRENT IMPACT...
High surf and swells from Fred will produce rip currents along
area beaches.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots will create hazardous boating
conditions for small craft operators over the offshore waters.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

...THUNDERSTORM IMPACT...
Scattered to widespread thunderstorms are expected each day this
week. Thunderstorms will be capable of producing strong gusty
winds, locally heavy rains, and frequent deadly lightning
strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Aug 15, 1:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
248 PM EDT Sun Aug 15 2021

FLZ151-155-251-255-151915-
Inland Manatee FL-Coastal Hillsborough FL-Coastal Manatee FL-
Inland Hillsborough FL-
248 PM EDT Sun Aug 15 2021

...A strong thunderstorm will impact portions of northeastern Manatee
and south central Hillsborough Counties through 315 PM EDT...

At 247 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 14 miles east of Palmetto, moving northwest at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Ruskin, Parrish, Greater Sun Center, Little Manatee River
State Park, Lake Manatee State Park, Sun City Center, Wimauma and
Gibsonton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2779 8251 2781 8253 2787 8244 2752 8219
      2741 8235 2768 8265
TIME...MOT...LOC 1847Z 142DEG 29KT 2753 8233

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
August 15, 2:30 PM EST
Where
Pinellas County, 3.66 mi SSW of Saint Petersburg Ports Site
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
27.710, -82.650

Public reported several downed pine trees due to thunderstorms moving across the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970920.